Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

An opium user. Can I stop it without being on medication ?

Hi I am an opium user and have been using it for 1 and a half year now. I wanted to ask was I have cut down the usage by 75% and I take around 0.5gm a day now for the last 12days. I wanted to leave that all together I am worried that I may have some sort of heath problem like fits or heart attack if I cut it completely now. Am I doing it right if I just completely stop taking it without any medication? I do not want to take any medicine. Please advise about the risks and after effects?
Asked On : Wed, 27 Feb 2013
Answers:  2 Views:  550
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

It is good that you have made a decision to quit your drug addiction and have reduced the amount significantly. Now, opium withdrawal can be quite unpleasant, but it is usually not dangerous or life threatening. Many people have successfully quitted 'cold turkey'. Supportive measures like good hydration, adequate rest and symptomatic home remedies can help inn easing out the withdrawal symptoms.

But I would still feel that it would be a good idea to seek professional help because you can benefit from psychological therapies which can enhance your motivation and prevent relapses.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Tue, 5 Mar 2013
I find this answer helpful
Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Hello pcool31
Welcome to Health Care Magic

In de-addiction programs most difficult step in de-addiction is to have motivation to quit drug and you are motivated. This is a good step in improvement of life. Taking opium for about 1.5 years must have made you dependent to opium so it is not advisable to quit it suddenly, risk of severe withdrawal is there.
Best is to visit a psychiatrist and take advise but you don't want to take medicines.
-So best in your case is gradually decrease the dose of drug by about 5-10% daily and reach the zero dose in about 2 weeks. But even with gradual tapering you will experience withdrawal symptoms like irritability, restlessness, muscle spasms, stomach pains, fatigue, lacrimation, rarely seizures, delirium also. You can take non opioid analgesic drug for stomach pains and muscle fatigue.
- Take coffee 3-4 times a day
- If you develop fever, confusion visit a psychiatrist.
- for relief of anxiety take benzodiazepines like clonazepam, but these drugs are also addictive so take only when needed, don't become dependent on them.

Hope I cleared your doubt.
Take Care
Answered: Tue, 5 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor